Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 116, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2017, 5:23 PM EDT for Lincoln County, Georgia; McCormick County, South Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 5:23 PM EDT (21:23 UTC)
- Expired
- Jul 6, 2017, 6:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, GA, McCormick County, SC
The radar
The Greer radar (KGSP), 108 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:53 PM EDT | TSTM WND DMG | 11 Nw Lincolnton, GA | REPORTED 10 POWER POLES SNAPPED AND LINES DOWN NEAR THE INTERSECTION OF GRABALL ROAD AND HIGHWAY 79. |
| Jul 6, 6:11 PM EDT | TSTM WND DMG | 6 Sw Mccormick, SC | MCCORMICK DISPATCH REPORTED POWER LINES DOWN ON HOLIDAY RD. TIME ESTIMATED BY RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
581
WUUS52 KCAE 062123
SVRCAE
GAC181-SCC065-062215-
/O.NEW.KCAE.SV.W.0116.170706T2123Z-170706T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
523 PM EDT THU JUL 6 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lincoln County in east central Georgia...
McCormick County in central South Carolina...
* Until 615 PM EDT
* At 522 PM EDT, a severe thunderstorm was located near Lincolnton,
or 23 miles north of Thomson, moving east at 10 mph. Additional
severe thunderstorms could move into the warned area from the west.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
McCormick, Lincolnton, Parksville, Plum Branch, Willington, Mount
Carmel and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Thurmond, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3396 8257 3402 8259 3407 8253 3408 8248
3406 8245 3406 8233 3397 8230 3402 8225
3397 8218 3398 8205 3396 8205 3393 8216
3383 8212 3372 8218 3369 8235 3364 8247
3380 8258 3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 2122Z 250DEG 8KT 3380 8240
HAIL...<.75IN
WIND...60MPH
$$
JAQ2 follow-up statements
037
WWUS52 KCAE 062132
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
532 PM EDT THU JUL 6 2017
GAC181-SCC065-062215-
/O.CON.KCAE.SV.W.0116.000000T0000Z-170706T2215Z/
Lincoln GA-McCormick SC-
532 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR LINCOLN AND MCCORMICK COUNTIES...
At 531 PM EDT, a severe thunderstorm was located near Lincolnton, or
23 miles north of Thomson, moving east at 5 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
McCormick, Lincolnton, Parksville, Plum Branch, Willington, Mount
Carmel and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail, damaging winds and frequent
lightning. People outside should move to a shelter, inside a strong
building and away from windows.
If on or near Lake Thurmond, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3396 8257 3402 8259 3407 8253 3408 8248
3406 8245 3406 8233 3397 8230 3402 8225
3397 8218 3398 8205 3396 8205 3393 8216
3383 8212 3372 8218 3369 8235 3364 8247
3380 8258 3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 2131Z 253DEG 6KT 3380 8239
HAIL...1.00IN
WIND...70MPH
$$
JAQ326
WWUS52 KCAE 062206
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
606 PM EDT THU JUL 6 2017
GAC181-SCC065-062215-
/O.CON.KCAE.SV.W.0116.000000T0000Z-170706T2215Z/
Lincoln GA-McCormick SC-
606 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR LINCOLN AND MCCORMICK COUNTIES...
At 604 PM EDT, severe thunderstorms were located along a line
extending from 7 miles east of McCormick to near Lincolnton, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
McCormick, Lincolnton, Parksville, Plum Branch and Willington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Lincoln County Emergency Management reports numerous power poles
snapped by strong winds in northern Lincoln County with this severe
thunderstorm.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with these storms.
If on or near Lake Thurmond, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3398 8256 3400 8231 3397 8230 3402 8225
3397 8218 3398 8205 3396 8205 3393 8216
3383 8212 3377 8215 3371 8252 3380 8258
3386 8257 3386 8261 3398 8265 3396 8257
3398 8258
TIME...MOT...LOC 2204Z 270DEG 25KT 3391 8216 3386 8252
HAIL...1.00IN
WIND...60MPH
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:31 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 6, 2:31 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Columbia SC 231 PM EDT Thu Jul 6 2017 .SYNOPSIS... Typical summer pattern will persist through Friday with Bermuda high pressure extending from the Western Atlantic into the Gulf of Mexico and a lee-side trough in the local area. Temperatures will be above normal through the week. A cold front will move through over the weekend, then return north as a warm front early next week. This could result in increased rain chances across the area. && .NEAR TERM /THROUGH TONIGHT/... Upper ridge over the southeastern states this afternoon will begin to slip southward tonight as an upper trough moves into the Ohio Valley. Bermuda high continues offshore with weak surface trough across the Midlands into central GA. RADAR indicated isolated to scattered showers and thunderstorms over the Midlands and CSRA in the vicinity of a surface trough. The atmosphere is moderately unstable with Lifted Indices around minus 6C and CAPES 3000 to 4000 J/kg. Wind shear remains weak across the area. Dry air aloft suggests a wind threat if strong updrafts develop. Will continue low pops for convection into the evening. Highs this afternoon expected to reach the mid and upper 90s with Heat index 100-105 degrees. Mainly dry weather tonight with lows in the low to mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The upper ridge will get suppressed farther to the south on Friday as a long-wave trough approaches from the northwest and slowly moves through late Friday and Friday night. A weak lee-side trough at the surface will also move into the area, and could be the focus for isolated to scattered showers and thunderstorms Friday afternoon into Friday evening. Despite an increase in cloud cover, weak compressional heating and a slight downslope component to the low level flow will keep temperatures in the mid 90s and heat index values in the 99-104 range. Focus for storms early Saturday afternoon may be in the east associated with surface trough...but models suggest an upper disturbance and weak cold front will approach late in the day so thunderstorms may be approaching from the Upstate. Front appears will be slow to move through Saturday night. Presence of boundary may allow some convection to linger. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A strong upper level ridge will prevail over the Four Corners region, while a corresponding long wave through settles over much of the eastern U.S. through most of the long term period. the weak front appears to move through our FA early Sunday, and hang up near the coast Sunday afternoon. The front appears will lift back to the north some as a warm front early next week. The upper level trough, increased moisture and the surface front may result in increased rain chances over the weekend and especially early next week. Continued chance pops. Temperatures will modify and remain near normal through early next week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Scattered to isolated convection will continue across the TAF sites into early evening. High resolution models indicate a decrease in coverage by 23Z. Have indicated VCTS in TAFs. VFR condition forecast overnight into early Friday afternoon. Fog and stratus potential after 07/06z will be low as winds will be around 5 knots overnight and slightly drier air will be in place. Convection should develop again by early afternoon Friday as an upper level disturbance approaches the area and a surface trough remains in place across the area. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in late night/early morning stratus/fog, along with scattered mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 6, 3:59 AM EDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 359 AM EDT Thu Jul 6 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 359 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. An isolated thunderstorm could reach severe limits this afternoon and evening, more likely northern areas. Damaging wind gusts will be the primary hazard with any severe thunderstorms. Afternoon heat index values near 105. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values 100-105 Friday. Scattered mainly afternoon and evening thunderstorms each day Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 6, 4:52 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG 4 SE JEFFERSON 34.62N 80.34W
07/05/2017 CHESTERFIELD SC PUBLIC
REPORTED A HALF DOZEN CHICKEN PENS BLOWN
OVER, LARGE LIMBS FROM A TREE, DAMAGE TO A
HORSE BARN ROOF. DAMAGE TO A SMALL
OUTBUILDING, A TREE UPROOTED AND A PONTOON
BOAT BLOWN OVER. THIS ALL OCCURRED BETWEEN
EUBANKS ROAD AND ANGELUS ROAD ALONG JOHNSON
ROAD.
&&
LCVSpecial weather statement, Jul 6, 4:58 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
458 PM EDT THU JUL 6 2017
GAZ040-SCZ018-025-062145-
Lincoln-McCormick-Edgefield-
458 PM EDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN...
NORTHWESTERN EDGEFIELD AND MCCORMICK COUNTIES...
At 457 PM EDT, a strong thunderstorm was located over Calhoun Falls,
or 12 miles east of Middleton, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
McCormick, Lake Strom Thurmond, Bobby Brown State Park, Bradley,
Willington and Mount Carmel.
If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8233 3397 8230
3402 8224 3397 8218 3399 8210 3398 8205
3395 8204 3396 8201 3382 8205 3392 8263
3398 8265
TIME...MOT...LOC 2057Z 272DEG 32KT 3407 8255
LCVSpecial weather statement, Jul 6, 5:11 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
511 PM EDT THU JUL 6 2017
GAZ040-064-SCZ018-025-062200-
Lincoln-Columbia-McCormick-Edgefield-
511 PM EDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIA...LINCOLN...
NORTHWESTERN EDGEFIELD AND CENTRAL MCCORMICK COUNTIES...
At 511 PM EDT, a strong thunderstorm was located near Lincolnton, or
21 miles east of Washington, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
McCormick, Lincolnton, Parksville, Plum Branch and Modoc.
If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3388 8203 3367 8210 3374 8255 3383 8260
3386 8257 3387 8258 3386 8260 3386 8261
3392 8263
TIME...MOT...LOC 2111Z 267DEG 27KT 3380 8237
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:48 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Richmond | 27 min |
| Jul 6, 5:11 PM EDT | Special Weather Statement | CAE | Lincoln | 49 min |
| Jul 6, 6:14 PM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 26 min |
| Jul 5, 8:07 PM EDT | Special Weather Statement | CAE | Lancaster | 53 min |
| Jul 5, 8:57 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw | 63 min |
| Jul 6, 4:58 PM EDT | Special Weather Statement | CAE | McCormick | 47 min |
| Jul 6, 5:16 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 59 min |
| Jul 6, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 45 min |
| Jul 6, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 53 min |
| Jul 6, 5:53 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 67 min |
| Jul 6, 6:21 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 54 min |
| Jul 6, 7:11 PM EDT | Special Weather Statement | CAE | Lee | 64 min |
| Jul 6, 7:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 27 min |
| Jul 6, 7:53 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Richland, Sumter | 67 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.